Friday, November 23, 2012

Bon Jovi's Daughter's Heroin Overdose


By
Chris Newcomb, M.Div.

I love music.  Anyone who knows me will tell you that I am a fanatic about it.  So, today, I share an article with you that saddens me.  One of my favorite bands of all time is Bon Jovi (insert laughs, jokes, put downs here).  They were and still are a band that has been influential for me as a musician.  I remember sitting in the basement of my parents house in 1986 watching MTV and the video for their hit song 'Living on a Prayer" came on.  My entire musical world changed that day.  I grabbed the phone and called a friend who had a similar reaction.  Be that as it may, I would never have thought some 26 years later I would be sharing an article about my musical hero's daughter experiencing a heroin overdose.  Alas, addiction doesn't care about my preferences or Mr. Bon Jovi's either.  

Below is the text from an article from the website www.thefix.com.  Drugs of any kind are dangerous.  Heroin, in particular, has been marketed as a 'chic' drug but it kills way more than makes any one ever look 'chic'!  This information could save someone's life.  Please share! 

At The Coleman Institute, we specialize in helping people get clean clean and stay clean from alcohol and drugs.  We know that addiction and/or alcoholism can strike anyone, anywhere, and anytime.  If you or someone you love is in need of detox from opiatesalcohol, benzos, Methadone, or Suboxone, please do not hesitant to call Jennifer Pius at 1-877-77-DETOX (33869).  Help, hope and healing begin here!


3 Lessons from Bon Jovi's Daughter's Overdose

A Fix expert offers three key safety rules that could potentially save a life in the event of an opioid overdose.

Stephanie Bongiovi is recovering from her
heroin OD. Photo via

11/20/12
You’re safe from minor drug possession arrests if you call 911 after overdosing or witnessing an overdose—at least that’s supposed to be the message of “Good Samaritan” laws passed recently in New York and other states. But last week when rocker Jon Bon Jovi’s 19-year-old daughter overdosed on heroin at Hamilton College in upstate New York, both Stephanie Bongiovi and the student who dialed 911 on her behalf were arrested on criminal heroin charges—which is exactly what the law was enacted to preclude. Fortunately, citing the legislation, prosecutors have now dropped those charges. An article in this week’s Journal of the American Medical Association calls for expansion of Good Samaritan laws and federal action to facilitate the distribution of a safe, nontoxic antidote to overdose on heroin or prescription pain relievers, which is currently in short supply. Read more here, on TIME.com.

If you or a loved one are taking any opioid for any reason, here are three key rules for safety that could make the difference between life and death:

1) Don’t mix painkillers or heroin with alcohol, benzodiapines (Valium, Xanax, etc.) or any other depressant drug (any drug that makes you sleepy or relaxed).  In these instances, 1+1 can equal five: the drugs can multiply each others’ effects in unpredictable ways. If you are prescribed an anti-anxiety or muscle relaxant drug along with a pain reliever, make sure all your doctors know everything that you are taking and do not exceed your prescribed dose.

2) If you see someone become unconscious, turn blue or start snoring strangely or breathing irregularly after taking any of these drugs, DO NOT LET THEM “SLEEP IT OFF.” They may never wake up, as the drugs can kill by slowly stopping breathing. If you have naloxone, use it. And call 911 immediately. If you don't have naloxone and want to keep it on hand, this site provides information on where you can get it, as well as information to encourage physicians to prescribe it for their patients on opioids.

3) If someone has apparently taken an overdose, perform rescue breathing not CPR. Recent CPR classes are instructing people to perform only chest compressions—while this will work for a heart attack, it won’t for an opioid overdose. Check the airway, make sure it is clear, then lift the person’s chin, pinch closed the nose and exhale a breath into them every five seconds.

No comments:

Post a Comment